Systematic Review: Agranulocytosis Induced by Nonchemotherapy Drugs

Department of Clinical Pharmacology and Toxicology, Charité-Universitaetsmedizin Berlin, Berlin, Germany.
Annals of internal medicine (Impact Factor: 17.81). 05/2007; 146(9):657-65. DOI: 10.7326/0003-4819-146-9-200705010-00009
Source: PubMed


Nonchemotherapy drug-induced agranulocytosis is a rare adverse reaction that is characterized by a decrease in peripheral neutrophil count to less than 0.5 x 10(9) cells/L due to immunologic or cytotoxic mechanisms.
To systematically review case reports of drugs that are definitely or probably related to agranulocytosis.
English-language and German-language reports in MEDLINE (1966 to 2006) or EMBASE (1989 to 2006) and in bibliographies of retrieved articles.
Published case reports of patients with nonchemotherapy drug-induced agranulocytosis.
One reviewer abstracted details about cases and assessed causality between drug intake and agranulocytosis by using World Health Organization assessment criteria.
Causality assessments of 980 reported cases of agranulocytosis were definite in 56 (6%), probable in 436 (44%), possible in 481 (49%), and unlikely in 7 (1%). A total of 125 drugs were definitely or probably related to agranulocytosis. Drugs for which more than 10 reports were available (carbimazole, clozapine, dapsone, dipyrone, methimazole, penicillin G, procainamide, propylthiouracil, rituximab, sulfasalazine, and ticlopidine) accounted for more than 50% of definite or probable reports. Proportions of fatal cases decreased between 1966 and 2006. More patients with a neutrophil count nadir less than 0.1 x 10(9) cells/L had fatal complications than did those with a neutrophil count nadir of 0.1 x 10(9) cells/L or greater (10% vs. 3%; P < 0.001). Patients treated with hematopoietic growth factors had a shorter median duration of neutropenia (8 days vs. 9 days; P = 0.015) and, among asymptomatic patients at diagnosis, had a lower proportion of infectious or fatal complications (14% vs. 29%; P = 0.030) than patients without such treatment.
Case reports cannot provide rates of drug-induced complications, sometimes incompletely assess or describe important details, and sometimes emphasize atypical features and outcomes.
Many drugs can cause nonchemotherapy drug-induced agranulocytosis. Case fatality may be decreasing over time with the availability of better treatment.

1 Follower
48 Reads
  • Source
    • "This suggests that neutropenia may be dose related and it makes the theory of direct bone marrow toxicity unlikely for this patient. The recovery time of the neutrophil counts after the discontinuation of methimazole is approximately 10 days [10]. Cooper [6] suggests that the antithyroid medications should be stopped if the granulocyte count is less than 1000/í µí¼‡L, with close monitoring in those patients with counts more than 1000 cells/í µí¼‡L, but less than 1500/í µí¼‡L. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Maternal Graves' disease is relatively uncommon with an estimated incidence of 0.4%-1% of all pregnancies, but only 1-5% of newborns delivered to mothers with Graves' disease develop overt clinical signs and symptoms of hyperthyroidism. Here, we describe a case of a 1380-gram female neonate who was born at 30-week gestation to a mother with Graves' disease. Our patient presented with hyperthyroidism followed by transient hypothyroidism requiring treatment with levothyroxine. While hyperthyroid, she was treated with methimazole, iodine, and a beta-blocker. 20 days after the initiation of methimazole, she developed neutropenia. The neutrophil counts started to improve immediately after the initiation of the weaning of methimazole. To the best of our knowledge, this is the first case reported in the literature of methimazole induced neutropenia in a preterm infant being treated for neonatal Graves' disease.
    Case Reports in Endocrinology 03/2015; 2015:680191. DOI:10.1155/2015/680191
  • Source
    • "The frequent use of liquid oral substances and especially metamizole might also be related to swallowing problems in dementia patients. However, metamizole is associated with potentially life-threatening agranulocytosis [38,39] and caution is indicated, particularly when prescribed over long periods. "
    [Show abstract] [Hide abstract]
    ABSTRACT: The evidence of undertreatment of pain in patients with dementia is inconsistent. This may largely be due to methodological differences and shortcomings of studies. In a large cohort of patients with incident dementia and age- and sex-matched controls we examined (1) how often they receive diagnoses indicating pain, (2) how often they receive analgesics and (3) in which agents and formulations. Using health insurance claims data we identified 1,848 patients with a first diagnosis of dementia aged >= 65 years and 7,385 age- and sex-matched controls. We analysed differences in diagnoses indicating pain and analgesic drugs prescribed between these two groups within the incidence year. We further fitted logistic regression models and stepwise adjusted for several covariates to study the relation between dementia and analgesics. On average, patients were 78.7 years old (48% female). The proportions receiving at least one diagnosis indicating pain were similar between the dementia and control group (74.4% vs. 72.5%; p = 0.11). The proportion who received analgesics was higher in patients with dementia in the crude analysis (47.5% vs. 44.7%; OR: 1.12; 95% CI: 1.01-1.24), but was significantly lower when adjusted for socio-demographic variables, care dependency, comorbidities and diagnoses indicating pain (OR: 0.78; 95% CI: 0.68-0.88). Analgesics in liquid form such as metamizole and tramadol were more often used in dementia. Our findings show a comparable documentation of diagnoses indicating pain in persons with incident dementia compared to those without. However, there still seems to be an undertreatment of pain in patients with dementia. Irrespective of dementia, analgesics seem to be more often prescribed to sicker patients and to control pain in the context of mobility.
    BMC Geriatrics 02/2014; 14(1):20. DOI:10.1186/1471-2318-14-20 · 1.68 Impact Factor
  • Source
    • "In the case of the first-mentioned cytopenias, their physiopathogeneses have been attributed to hemolysis in cases of anemia [2]. Cases of neutropenia may be caused by direct damage to the neutrophils or their precursors, inhibition of granulocyte colony-stimulating factor (G-CSF) activity, or an idiosyncratic reaction [6,7]. Thrombocytopenia may be caused by the immune destruction of platelets; as in cases of neutropenia, this can be caused by an idiosyncratic reaction [8-10]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Clindamycin is used to treat various bacterial infections, but its administration can cause anaphylaxis, liver reactions, pseudomembranous colitis, and peripheral blood cytopenias (anemia, neutropenia, and thrombocytopenia), alone or in combination. We report the case of a patient with a recurrent infection of the tonsils who received clindamycin. Pancytopenia, a previously unreported hematological disorder related to clindamycin use, was observed in conjunction with the infection and clindamycin treatment. One month prior to hospitalization, a 22-year-old man of Hispanic origin had a tonsillar infection and cough and began to have anal pain. These conditions became exacerbated three weeks later, coinciding with a new tonsillar infection, frequent nonproductive cough, and febrile syndrome. He received clindamycin for four days prior to his admission, without improvement. While hospitalized, he was found to have fever, tonsillar abscess, hemorrhoid thrombosis, and anal fissure; the latter was immediately resected under general anesthesia. Before surgery, our patient's blood count showed intense leukoneutropenia and mild thrombocytopenia that increased 12 hours later, along with the establishment of anemia. A bone marrow study showed decreased cell content, micromegakaryocytes, and an interruption of the differentiation of granulocytes and erythroblasts. Post-surgery, our patient received metronidazole, meropenem, and amikacin along with acetaminophen, ketoprofen, omeprazole, and pegfilgrastim, with resulting clinical and hematological improvement. Our experience with this patient establishes that well-documented clinical cases should be the basis for identifying and publicizing unknown or uncommon undesirable effects of drugs. We report that, in some individuals, clindamycin can cause pancytopenia, a complication that in our patient's case was caused by direct injury of his hematopoietic tissue.
    Journal of Medical Case Reports 01/2014; 8(1):7. DOI:10.1186/1752-1947-8-7
Show more


48 Reads
Available from